Alert archive / Missouri / Tornado Warnings in 2004

Tornado Warning 15, NWS Paducah, KY

May 26, 2004Cape Girardeau County, Missouri

NWS Paducah, KY issued this tornado warning at May 26, 2004, 3:22 PM CDT for Cape Girardeau County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 3:22 PM CDT (20:22 UTC)
Expired
May 26, 2004, 3:45 PM CDT
In force
23 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 91 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:10 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.4 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.3
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WFUS53 KPAH 262022
TORPAH
MOC031-262045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI

* UNTIL 345 PM CDT

* AT 320 PM CDT...TRAINED STORM SPOTTERS REPORTED A TORNADO OVER
  GORDONVILLE...OR ABOUT 7 MILES SOUTH OF JACKSON...MOVING EAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE BROWNFIELD...ALLENVILLE...
  BURFORDVILLE...CAPE GIRARDEAU...DELTA...JACKSON...MILLERSVILLE...
  OAK RIDGE...POCAHONTAS...WHITEWATER...CRUMP...FRIEDHEIM AND
  FRUITLAND

NOW IS THE TIME TO TAKE ACTION SEEK SHELTER...BY MOVING INTO A
BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
ABANDON MOBILE HOMES AND VEHICLES. STAY AWAY FROM WINDOWS.

LAT...LON 3758 8984 3716 8985 3726 8951 3741 8950
          3752 8965

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 26, 3:15 PM CDT, 7 minutes earlier.

Area forecast discussion, May 26, 3:15 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT WED MAY 26 2004

.DISCUSSION...

PRIMARY CONCERNS REMAIN THE POTENTIAL FOR FLOODING RAINS AND SEVERE
THUNDERSTORMS AS WE HEAD INTO THE MEMORIAL DAY WEEKEND.

TIMING OF INDIVIDUAL THUNDERSTORM CHANCES WILL BE VERY DIFFICULT AS
THE REGION REMAINS IN AN UNSETTLED WEST-SOUTHWEST FLOW ALOFT...WITH
A SURFACE BOUNDARY MEANDERING BACK AND FORTH ACROSS THE REGION.
LATEST SURFACE ANALYSIS INDICATES THE PRESENCE OF A CONVECTIVELY
ENHANCED BOUNDARY STRETCHING ACROSS SOUTHERN MISSOURI AND WESTERN
KENTUCKY AS OF MID-AFTERNOON...AS 19Z OBSERVATIONS FROM BOTH KCGI
AND KPAH INDICATE A SHIFT TO NORTH WINDS. THIS BOUNDARY IS REFLECTED
IN THE INSTABILITY ON LAPS DATA...WITH NEAR 3000 J/KG SURFACE-BASED
CAPE NEAR THE ARKANSAS AND TENNESSEE BORDERS...AND A STABLE
ATMOSPHERE /SURFACE-BASED/ NORTH OF THE BOUNDARY.

IN THE SHORT-TERM...EXPECT THE CONTINUED GENERATION OF SHOWERS AND
THUNDERSTORMS ALONG THE SURFACE BOUNDARY AS A NUMBER OF MINOR
IMPULSES STREAM ACROSS THE AREA IN SOUTHWEST FLOW. BOTH THE ETA AND
GFS INDICATE A HEIGHTENED CHANCE OF SHOWERS AND THUNDERSTORMS THIS
EVENING...SHIFTING EAST OF THE AREA OVERNIGHT. WHILE ENOUGH MOISTURE
AND INSTABILITY WILL EXIST FOR SCATTERED ACTIVITY ON THURSDAY...
COVERAGE SHOULD BE LESS THAN IN PREVIOUS DAYS.

THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL COME
BEGINNING LATE THURSDAY NIGHT...CONTINUING INTO FRIDAY AND FRIDAY
NIGHT...AS A POTENT SHORTWAVE APPROACHES THE AREA FROM THE SOUTHERN
PLAINS. BEYOND FRIDAY NIGHT...THE CHANCE FOR ON-AND-OFF SHOWERS AND
THUNDERSTORMS WILL PERSIST THROUGH THE MEMORIAL DAY WEEKEND. THE
ENTIRE EVENT HAS THE POTENTIAL TO CULMINATE IN A SIGNIFICANT SEVERE
WEATHER OUTBREAK ALONG AND AHEAD OF AN EASTWARD-ADVANCING COLD FRONT
SUNDAY NIGHT OR MONDAY. NEXT TUESDAY AND WEDNESDAY ARE SHAPING UP TO
BE DRY AT THIS POINT AS THE REGION GRADUALLY TRANSITIONS INTO MORE
OF A NORTHWEST FLOW.

WILL MAINTAIN THE FLOOD WATCH FOR TONIGHT FOR THE WHOLE AREA. WILL
NOT EXTEND THE FLOOD WATCH INTO THURSDAY AT THIS TIME...GIVEN THE
SMALLER CHANCE FOR SHOWERS AND THUNDERSTORMS TOMORROW. LATER SHIFTS
MAY HAVE TO CONSIDER REHOISTING THIS WATCH THURSDAY NIGHT AND FRIDAY
AS THE NEXT SIGNIFICANT WAVE APPROACHES.

REGARDING TEMPERATURES...REMAINED WITHIN THE RANGE OF AVAILABLE MOS
GUIDANCE THROUGH THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL 6AM THURSDAY.
MO...FLOOD WATCH UNTIL 6AM THURSDAY.
IL...FLOOD WATCH UNTIL 6AM THURSDAY.
IN...FLOOD WATCH UNTIL 6AM THURSDAY.

&&

PRESLEY
Hazardous weather outlook, May 26, 5:03 AM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
503 AM CDT WED MAY 26 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-271000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
503 AM CDT WED MAY 26 2004

...FLOOD WATCH TODAY AND TONIGHT FOR THE ENTIRE QUAD STATE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT AS A SLOW MOVING FRONT
PUSHES THROUGH THE REGION. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AND TONIGHT...SOME OF THEM WILL PRODUCE HEAVY
RAINFALL. PLEASE SEE THE LATEST FLOOD WATCH PRODUCT FOR ADDITIONAL
INFORMATION.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE ENTIRE QUAD STATE REGION. THE MAIN THREAT WILL BE
DAMAGING WINDS AND SOME LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH EARLY TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH THURSDAY AND
FRIDAY. THE RISK OF SEVERE THUNDERSTORMS EXTENDS INTO SATURDAY AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED MAINLY DURING THE AFTERNOON AND
EVENINGS FOR THE NEXT SEVERAL DAYS. SPOTTERS AND EMERGENCY MANAGERS
SHOULD KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS THROUGH THE
PERIOD. ANY REPORTS OF FLOODING OR HEAVY RAINFALL WOULD BE
APPRECIATED TODAY AND TONIGHT.

SPODEN

In the hours before

Local storm report, May 26, 1:03 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
103 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             MADISONVILLE            37.34N 87.51W
05/26/2004  0.88 INCH        HOPKINS            KY   EMERGENCY MNGR

&&

MJN
Special weather statement, May 26, 1:55 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
155 PM CDT WED MAY 26 2004

ILZ075>078-080>094-KYZ001>006-008-009-MOZ076-086-087-100-107>112-114-
262200-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALLOWAY KY-
CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-EDWARDS IL-FRANKLIN IL-
FULTON KY-GALLATIN IL-GRAVES KY-HAMILTON IL-HARDIN IL-HICKMAN KY-
JACKSON IL-JEFFERSON IL-JOHNSON IL-MARSHALL KY-MASSAC IL-
MCCRACKEN KY-MISSISSIPPI MO-NEW MADRID MO-PERRY IL-PERRY MO-POPE IL-
PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-STODDARD MO-UNION IL-
WABASH IL-WAYNE IL-WAYNE MO-WHITE IL-WILLIAMSON IL-
155 PM CDT WED MAY 26 2004

...TORNADO WATCH 294 IN EFFECT UNTIL 900 PM CDT...
...FLOOD WATCH CONTINUES INTO TONIGHT...

A TORNADO WATCH IS IN EFFECT UNTIL 900 PM CDT FOR ALL OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND EXTREME WESTERN KENTUCKY...WEST
OF THE LAKES AREA. EARLY AFTERNOON REGIONAL DOPPLER RADARS INDICATED
THE PROGRESSION OF SHOWERS AND THUNDERSTORMS INTO SOUTHERN
ILLINOIS...WITH MORE DEVELOPMENT OCCURRING OVER SOUTHEAST MISSOURI
AND EXTREME WESTERN KENTUCKY. EARLY MORNING CONVECTION LAID OUT AN
OUTFLOW BOUNDARY EXTENDING FROM FARMINGTON MISSOURI TO PADUCAH
KENTUCKY. AS THE ATMOSPHERE CONTINUES TO DESTABILIZE...MORE SEVERE
THUNDERSTORMS ARE EXPECTED IN THE WATCH AREA. ALONG AND SOUTH OF THE
AFOREMENTIONED BOUNDARY...THE POTENTIAL FOR LARGE HAIL...DAMAGING
WINDS...AND TORNADOES EXISTS. IN THE COOLER AIR NORTH OF THE
BOUNDARY...THE MAIN THREAT WILL BE LARGE HAIL. EVERYWHERE...THE
THREAT FOR FLOODING WILL REMAIN HIGH...ESPECIALLY IN AREAS THAT
HAVE ALREADY RECEIVED HEAVY RAIN FROM PREVIOUS THUNDERSTORM ACTIVITY.

KYZ007-010>013-016-017-021-022-262200-
CALDWELL KY-CHRISTIAN KY-CRITTENDEN KY-HOPKINS KY-LIVINGSTON KY-
LYON KY-MUHLENBERG KY-TODD KY-TRIGG KY-
155 PM CDT WED MAY 26 2004

...SEVERE THUNDERSTORM WATCH 293 CONTINUES UNTIL 600 PM CDT...
...FLOOD WATCH CONTINUES INTO TONIGHT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE SOUTHERN
PENNYRILE REGION OF WESTERN KENTUCKY...EAST OF THE LAKES AREA...
UNTIL 600 PM CDT. THIS INCLUDES COUNTIES FROM LIVINGSTON AND TRIGG
EAST TO MUHLENBERG AND TODD. EARLY AFTERNOON REGIONAL DOPPLER RADARS
CONTINUE TO INDICATE A DEVELOPING LINE OF THUNDERSTORMS OVER WESTERN
KENTUCKY...FROM PADUCAH TO JUST SOUTH OF MADISONVILLE. THIS
DEVELOPMENT WAS OCCURRING ALONG AN OUTFLOW BOUNDARY...ESTABLISHED BY
CONVECTION EARLIER IN THE DAY. AS THE ATMOSPHERE CONTINUES TO
DESTABILIZE...MORE SEVERE THUNDERSTORMS ARE EXPECTED IN THE WATCH
AREA. THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. IN ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT.
EVERYWHERE...THE THREAT FOR FLOODING WILL REMAIN HIGH...ESPECIALLY IN
AREAS THAT HAVE ALREADY RECEIVED HEAVY RAIN FROM PREVIOUS
THUNDERSTORM ACTIVITY.

INZ081-082-085>088-KYZ014-015-018>020-262200-
DAVIESS KY-GIBSON IN-HENDERSON KY-MCLEAN KY-PIKE IN-POSEY IN-
SPENCER IN-UNION KY-VANDERBURGH IN-WARRICK IN-WEBSTER KY-
155 PM CDT (155 PM EST) WED MAY 26 2004

...SEVERE THUNDERSTORM WATCH 292 IS NO LONGER IN EFFECT...
...FLOOD WATCH CONTINUES INTO TONIGHT...

A SEVERE THUNDERSTORM WATCH IN NO LONGER IN EFFECT FOR SOUTHWEST
INDIANA OR FAR NORTHWEST KENTUCKY. LATEST IMAGES FROM REGIONAL
DOPPLER RADARS INDICATE THE FOCUS FOR SEVERE THUNDERSTORMS HAS
SHIFTED SOUTH OF THE IMMEDIATE AREA FOR AT LEAST THE NEXT FEW HOURS.
IF THUNDERSTORMS PROGRESSING INTO SOUTHERN ILLINOIS HOLD TOGETHER...
THE THREAT FOR SEVERE WEATHER MAY AGAIN INCREASE AS WE HEAD INTO THE
LATE AFTERNOON AND EVENING HOURS. EVERYWHERE...THE THREAT FOR
FLOODING WILL REMAIN HIGH...ESPECIALLY IN AREAS THAT HAVE ALREADY
RECEIVED HEAVY RAIN FROM PREVIOUS THUNDERSTORM ACTIVITY.

PRESLEY
Local storm report, May 26, 2:06 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
206 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             WILLISVILLE             37.98N 89.59W
05/26/2004  0.88 INCH        PERRY              IL   NWS EMPLOYEE

            THIS REPORT WAS RELAYED FROM WFO ST LOUIS.

0200 PM     HAIL             CUTLER                  38.03N 89.57W
05/26/2004  0.75 INCH        PERRY              IL   LAW ENFORCEMENT

&&

MJN
Local storm report, May 26, 2:40 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             5 S PINCKNEYVILLE       38.01N 89.38W
05/26/2004  1.00 INCH        PERRY              IL   EMERGENCY MNGR

0202 PM     HAIL             6 SE STEELEVILLE        37.95N 89.58W
05/26/2004  0.88 INCH        JACKSON            IL   NWS EMPLOYEE

0215 PM     HAIL             10 SE PINCKNEYVILLE     37.98N 89.25W
05/26/2004  0.75 INCH        PERRY              IL   TRAINED SPOTTER

0231 PM     HAIL             ZEIGLER                 37.90N 89.05W
05/26/2004  0.75 INCH        FRANKLIN           IL   LAW ENFORCEMENT

&&

MJN
Local storm report, May 26, 3:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             OAK RIDGE               37.50N 89.73W
05/26/2004  0.88 INCH        CAPE GIRARDEAU     MO   EMERGENCY MNGR

&&

MJN
Local storm report, May 26, 3:21 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             RIDGWAY                 37.80N 88.26W
05/26/2004  1.75 INCH        GALLATIN           IL   LAW ENFORCEMENT

&&

MJN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:12 PM CDTSevere Thunderstorm WarningPAHBollinger, Perry48 min
May 26, 3:11 PM CDTSevere Thunderstorm WarningPAHCape Girardeau34 min

Nearby

Tornado Warnings in Missouri, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.